Colorado, 2006Flash Flood in Colorado, September 8, 2006
September 8, 2006 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 8, 1:50 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT FRI SEP 8 2006
.SHORT TERM DISCUSSION...UPPER LEVEL TROF ACROSS GREAT BASIN WITH
SEVERAL IMBEDDED WAVES EXPECTED TO MOVE ACROSS CO TNT AND SAT.
APPEARS MAIN ENERGY WITH WAVE IS GOING TO LIFT OUT NORTHEAST INTO
CENTRAL WY WITH ONLY WEAKER FORCING FOR MUCH OF OUR CWA. FCST
SOUNDINGS DONT QUITE GET COMPLETELY SATURATED AND LOW LVL WINDS ARE
QUITE VARIABLE AND THEN TURN WEAKLY DOWNSLOPE LATER TNT. LOOKS LIKE
THE MOST WIDESPREAD RAIN WILL BE UP ON THE NORTHERN FOOTHILLS AND
INTO LARIMER COUNTY WITH DECENT SERLY FLOW. WRF QPF SEEMS WAY
OVERDONE WITH SOME AREAS SHOWING 1-2 OF RAIN THRU SAT. GFS SEEMS
MORE REASONABLE WITH AMOUNTS GENERALLY UNDER A HALF OF AN INCH FOR
MOST AREAS. WILL KEEP THE 60 POPS OVER MUCH OF THE AREA BUT GIVEN
CONCERNS NOTED ABOVE DONT WANT TO GO MUCH HIGHER. MAY ALSO SEE SOME
LIGHT SNOW ACCUMLATIONS OVER THE HIGHER MOUNTAINS ABOVE TIMBERLINE.
ALREADY HAVE SEEM SOME SNOW ABOVE 11500FT THIS AFTN OVER NIWOT
RIDGE.
THE BRUNT OF THE PRECIP WILL BE LIFTING OUT TO THE NORTHEAST DURING
THE DAY ON SATURDAY AND HAVE TAILORED THE GRIDS TO MEET THIS
SCENARIO. MOUNTAINS AND FRONT RANGE SHOULD BE DONE TO SCATTERED
SHOWERS DURING THE DAY.
.LONG TERM DISCUSSION...LATEST 12Z/FRI MODEL RUNS SHOW THE UPPER LOW
MENTIONED ABOVE IMMEDIATELY EAST OF OUR NORTHEAST BORDER BY SAT
EVENING. TIGHT CIRCULATION AROUND THIS MID-LVL CYCLONE SHOULD
CONTINUE TO WRAP MOIST...RELATIVELY UNSTABLE AIR AS WELL AS
SCATTERED SHOWERS BACK OVER THE NERN CORNER OF THE STATE FOR MUCH OF
THE NIGHT. OUT BEYOND THIS CORE REGION...MODELS SHOW A QUICK DROP
OFF IN MOISTURE AND SHOWER ACTIVITY...EXCEPT OVER AND ALONG THE
FRONT RANGE WHERE BOTH MODELS INDICATE A NW-SE BAND OF LIGHT SHOWERY
PCPN DURING THE EVENING HOURS ON SAT. THIS PCPN REGION APPARENTLY
ALIGNED WITH A WEAK CYCLONIC SHEAR AXIS AND WANING UPSLOPE FLOW AT
LOW LEVELS. QPF FIELDS INDICATE ONLY LIGHT PCPN AMTS WITHIN THIS
FOOTHILL/URBAN CORRIDOR ZONE...WITH AMTS GENERALLY UNDER A TENTH OF
AN INCH OR SO. WHEREAS OUT NEAR THE NORTHEAST BORDER...TOTAL RAIN
AMTS PROGGED BY 12Z/SUN VARY FROM A COUPLE TENTHS OF AN INCH
ACCORDING TO THE GFS...TO NEARLY 0.75 INCH ON THE WRF. AGAIN...WRF
QPF LOOKS OVERLY OPTIMISTIC. IN THE HIGH COUNTRY...SHOWERS SATURDAY
NIGHT MAY BE IN THE FORM OF SNOW DOWN TO AROUND 10500 FT WITH
WETBULB TEMPS LOWERING TO NEAR 0C BY 06Z/MONDAY. ALTHOUGH WITH
SHOWERY PCPN ON THE DECLINE OVERNIGHT ANY NEW ACCUMULATION SHOULD BE
LIGHT AND SPOTTY.
ON SUNDAY...MODELS CONTINUE TO SHOW VERY SLOW EWRD PROGRESS IN THE
UPR LOW CROSSING SRN NE AND NRN KS. NARROW BANDS OF MOISTURE AND
INSTABILITY WRAPPING AROUND THE UPR LOW SHOULD CONTINUE TO GENERATE
WDLY SCT/SCATTERED SHOWERS ACROSS THE NERN CORNER OF THE STATE
DURING THE DAY. WOULDN/T RULE OUT A T-STORM OR TWO AS WELL.
OTHERWISE LOOKING FOR A DRIER AND WARMER DAY OVER THE REMAINDER OF
THE CWFA ON SUNDAY...ALTHOUGH MODERATELY STG SFC HEATING AND SLIGHT
COOLING ALOFT SHOULD STEEPEN LAPSE RATES ENOUGH TO ALLOW WIDELY
SCATTERED SHOWERS AND T-STORMS TO FORM OVER THE MTNS AND ADJOINING
HIGH PLAINS DURING THE AFTERNOON AND ERLY EVENING HRS. WITH 850 MB
TEMPS UP AROUND 20C ALONG THE FOOTHILLS MAX TEMPS SHOULD RETURN TO
THE LOWER/MID 70S...WHILE COOLER 60S ARE EXPECTED IN THE FAR
NORTHEAST WITH CONTINUED INFLUENCE OF THE UPR LOW.
MONDAY THROUGH THURSDAY...TEMPERATURES SLOW TO WARM THROUGH MID-WEEK
AS NORTHEAST COLORADO PRETTY MUCH REMAINS ON THE EASTERN SIDE OF A
LARGE UPR RIDGE BUILDING OVER THE INTERMOUNTAIN REGION. HUMIDITY AND
PRECIPITABLE WATER VALUES GRADUALLY DECREASE AS WELL DURING THE
PERIOD...EVEN WITH A BATCH OF SUBTROPICAL MOISTURE HANGING OUT JUST
SOUTH OF THE STATE. SHOULD SEE WARMEST TEMPERATURES WEDNESDAY AND
THURSDAY WITH MAX TEMP READINGS UP IN THE LOWER 80S ON THE PLAINS.
BY FRIDAY...LATEST DGEX AND GFS RUNS NOW INDICATE A TURN TO
SIGNIFICANTLY COLDER AND POSSIBLY SNOWY CONDITIONS FOR PORTIONS OF
THE FCST AREA BY LATE IN THE DAY. HOWEVER GFS AND CANADIAN ENSEMBLE
MEMBERS PRETTY MUCH ALL OVER THE PLACE WITH THIS ONE. THE POSTED GFS
500 MB HT FIELD SHOWS A DEEP UPR TROUGH FORMING OVER THE NRN/CNTRL
ROCKY MTN REGION AND A STRONG CANADIAN COLD FRONT DRIVING SOUTHWARD
ALONG THE EAST SIDE OF THE ROCKIES ON FRIDAY. PREVIOUS RUNS ONLY
HINTED AT THIS COLD AIR UP ALONG THE US/CANADIAN BORDER. FOR NOW
WILL JUST INTRODUCE A SLIGHT CHANCE OF PCPN IN THE MTN AND HIGH
VALLEY ZONES...AS WELL AS SLIGHTLY COOLER TEMPS ALL AREAS TO REFLECT
A SIMILAR DOWNWARD TREND ON SURROUNDING WFO TEMP GRIDS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ENTREKIN/BAKER
Hazardous weather outlook, Sep 8, 9:42 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT FRI SEP 08 2006
COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT FRI SEP 08 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS WILL CONTINUE TO SPREAD SLOWLY NORTHEAST ACROSS
MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL ALSO BE
EMBEDDED THUNDERSTORMS WITH THE SHOWERS. THE ATMOSPHERE IS ONLY
MODERATELY UNSTABLE SO NO SEVERE STORMS ARE EXPECTED. HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
STORMS.
FOR LOCATIONS ABOVE TIMBERLINE...THE AIR BECOME COLD ENOUGH AT TIMES
FOR SOME LIGHT SNOW ACCUMULATIONS...GENERALLY UNDER 2 INCHES.
AN UPPER LEVEL DISTURBANCE ACRDOSS EASTERN UTAH WILL MOVE NORTHEAST
ACROSS COLORADO THROUGH SATURDAY WITH A DECREASE IN SHOWERS FROM
WEST TO EAST DURING THE DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SWE/MRB
Flash Flood, Lincoln
- When
- September 8, 5:40 PM MST to 7:15 PM MST
- Where
- Lincoln County, 11 mi S of Hugo
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.988, -103.514 (the zone’s center; the record gives no point)
A thunderstorm produced torrential rainfall, 4.8 inches in 90 minutes, south of Hugo. A trained spotter reported a "river" approximately 30 feet wide and 6 inches deep, running through his yard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, September 8, 2006$19,000 · 1 in hail · 3 events
- Hail in Wisconsin, September 8, 20061 in hail · 7 events
- Marine Thunderstorm Winds in Lake Huron, September 8, 20062 events
- Hail and Damaging Wind in Kentucky, September 8, 200650 kt wind · 2 events
- Hail in Minnesota, September 8, 20060.75 in hail · 1 event
- Cold in California, September 8, 20061 event
- Damaging Wind in Arizona, September 8, 200668 kt wind · 1 event
- Damaging Wind in Michigan, September 8, 2006$1,000 · 50 kt wind · 1 event
- Hail in New Mexico, September 8, 20061 in hail · 1 event
- Marine Hail in Lake Michigan, September 8, 20060.75 in hail · 1 event
- Damaging Wind in Wisconsin, September 8, 200652 kt wind · 1 event
- Hail in Iowa, September 8, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533952.